Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Flagstaff, AZ

July 27, 2014Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 27, 2014, 5:35 PM MST for Coconino County, Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2014, 5:35 PM MST (00:35 UTC)
Expired
Jul 27, 2014, 6:00 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 29 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 2:30 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN JUL 27 2014

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WITH DEEP MOISTURE AND UPPER
LEVEL DISTURBANCES WILL PRODUCE SLOW MOVING SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH MONDAY. FROM
TUESDAY ONWARD THE HIGH PRESSURE RIDGE MOVES SOUTH TO A LESS
FAVORABLE POSITION...POSSIBLY RESULTING IN A DOWNWARD TREND FOR
STORMS.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS WERE INCREASING ACROSS NRN AZ
EARLY THIS AFTERNOON. AN UPPER-LEVEL DISTURBANCE IS APPROACHING FROM
THE SOUTHEAST AND THIS WILL LIKELY RESULT IN LOCAL ENHANCEMENT OF
DEEP LAYER SHEAR AND INSTABILITY...AND A FEW THUNDERSTORMS MAY REACH
MARGINALLY SEVERE LEVELS WITH STRONG WINDS AND HAIL. OTHERWISE...MOST
THUNDERSTORMS WILL PRODUCE HEAVY RAIN WITH THE POTENTIAL FOR
LOCALIZED FLOODING.

MOIST AND UNSTABLE SOUTHERLY FLOW CONTINUES MONDAY WITH ANOTHER UPPER
LEVEL DISTURBANCE FORECAST TO ROTATE NORTH INTO NRN AZ LATE MONDAY
AFTERNOON AND EVENING AGAIN ENHANCING AFTERNOON/EVENING CONVECTION. THE
HIGH PRESSURE CENTER MOVES OVER AZ TUESDAY THROUGH NEXT WEEK
POTENTIALLY RESULTING IN A DOWNWARD TREND IN STORM ACTIVITY. TEMPS
WILL GENERALLY REMAIN NEAR AVERAGE READINGS THROUGH THE FORECAST
PERIOD.

&&

.AVIATION...FOR THE 00Z PACKAGE...AREAS OF SMOKE FROM WILDFIRES MAY
PRODUCE OVERNIGHT MVFR VSBY IN THE VICINITY OF KGCN/KFLG/KSEZ. SCT
SHRA/TSRA WITH ISOLD +TSRA WILL CONTINUE THRU EARLY EVENING. MVFR
VSBY AND WIND GUSTS UP TO 35KTS PSBL IN THE STRONGER STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB/JJ
AVIATION.......DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 27, 12:22 PM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1222 PM MST SUN JUL 27 2014

AZZ007-015-271945-
COCONINO AZ-
1222 PM MST SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1245 PM MST

AT 1217 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 12 MILES SOUTH OF VALLE...
MOVING WEST AT 15 MPH. THIS STORM IS LOCATED JUST WEST OF HIGHWAY 64
NEAR MILE POST 205.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3539 11257 3564 11254 3557 11211 3539 11213
TIME...MOT...LOC 1922Z 096DEG 11KT 3549 11223

JJ
Special weather statement, Jul 27, 12:43 PM MST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1243 PM MST SUN JUL 27 2014

AZZ007-272015-
COCONINO AZ-
1243 PM MST SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1240 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 14 MILES NORTH OF
WILLIAMS...MOVING WEST AT 20 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF HIGHWAY 64 NEAR MILE POST 200.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3543 11264 3564 11256 3552 11218 3537 11223
TIME...MOT...LOC 1942Z 104DEG 24KT 3546 11228

JJ
Special weather statement, Jul 27, 1:48 PM MST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
148 PM MST SUN JUL 27 2014

AZZ014-017-272115-
APACHE AZ-
148 PM MST SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 215 PM MST

AT 141 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR ALPINE...MOVING WEST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS ADVISORY INCLUDES ALPINE...NUTRIOSO...THREE FORKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3378 10907 3383 10950 3410 10939 3399 10903
TIME...MOT...LOC 2047Z 103DEG 12KT 3389 10915

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:09 AM MSTFlash Flood WatchFGZCoconino, Yavapai18 hr
Jul 28, 1:38 PM MSTAreal Flood AdvisoryFGZYavapai82 min
Jul 28, 4:32 PM MSTAreal Flood AdvisoryFGZYavapai118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.